Limits...
Low-dose lacosamide-induced atrial fibrillation: Case analysis with literature review.

Kaufman KR, Velez AE, Wong S, Mani R - Epilepsy Behav Case Rep (2012)

Bottom Line: Lacosamide (LCM) is a novel antiepileptic drug (AED) approved by the FDA for adjunctive treatment of partial epilepsy with and without secondary generalization.Cardiac monitoring may be required for at-risk patients on LCM.Clinicians need to be cognizant of this potential adverse effect.

View Article: PubMed Central - PubMed

Affiliation: Department of Psychiatry, UMDNJ-Robert Wood Johnson Medical School, 125 Paterson Street, Suite #2200, New Brunswick, NJ 08901, USA ; Department of Neurology, UMDNJ-Robert Wood Johnson Medical School, 125 Paterson Street, Suite #6200, New Brunswick, NJ 08901, USA ; Department of Anesthesiology, UMDNJ-Robert Wood Johnson Medical School, 125 Paterson Street, Suite #3100, New Brunswick, NJ 08901, USA.

ABSTRACT
Lacosamide (LCM) is a novel antiepileptic drug (AED) approved by the FDA for adjunctive treatment of partial epilepsy with and without secondary generalization. Lacosamide dose-dependent dysrhythmias (PR-interval prolongation, AV block, and atrial fibrillation/flutter) have been reported. This case represents the first instance of LCM-induced atrial fibrillation following a low loading dose (200 mg). Risk factors for atrial fibrillation are addressed and discussed in the context of this case. Full cardiac history is recommended prior to patients being initiated on LCM. Cardiac monitoring may be required for at-risk patients on LCM. Clinicians need to be cognizant of this potential adverse effect.

No MeSH data available.


Related in: MedlinePlus

Atrial fibrillation post-lacosamide infusion.
© Copyright Policy - CC BY-NC-SA
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4150593&req=5

f0015: Atrial fibrillation post-lacosamide infusion.

Mentions: The patient was noted to have an irregular cardiac rhythm on the vEEG telemetry lead at the end of the lacosamide infusion (Fig. 3). A 12-lead ECG confirmed atrial fibrillation with rapid ventricular response (132 bpm). Cardiac telemetry was initiated and continued until the patient was discharged. Cardiology was consulted for this new-onset atrial fibrillation. At time of cardiac consultation, the patient's comprehensive metabolic panel and complete blood count were normal excluding sodium 128 mEq/L, potassium 3.4 mEq/L, glucose 142 mg/dL, phosphorus 2.1 mg/dL, white blood cell count 0.1 thousand/μL, red blood cell count 2.4 million/μL, hemoglobin 7.3 g/dL, hematocrit 21%, and platelet count 45 thousand/μL. Pertinent normal laboratories included troponin I < 0.03 ng/mL, magnesium 1.8 mg/dL, and TSH 1.56 mIU/L. Lacosamide was discontinued following the infusion and the atrial fibrillation, which did not respond to metoprolol 2.5 mg IV, spontaneously resolved within 8 h. A trans-thoracic echocardiogram (TTE) was performed on the following day and revealed a normal left ventricular size and systolic function with an estimated ejection fraction of 55%, a normal right ventricular size and systolic function, normal bi-atrial size, mild aortic insufficiency, and mild tricuspid regurgitation with moderate pulmonary hypertension (right ventricular systolic pressure of 59 mm Hg). A subsequent TTE confirmed these findings. Cardiology concluded that the atrial fibrillation was induced by the lacosamide infusion as there were no structural or motion abnormalities.


Low-dose lacosamide-induced atrial fibrillation: Case analysis with literature review.

Kaufman KR, Velez AE, Wong S, Mani R - Epilepsy Behav Case Rep (2012)

Atrial fibrillation post-lacosamide infusion.
© Copyright Policy - CC BY-NC-SA
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4150593&req=5

f0015: Atrial fibrillation post-lacosamide infusion.
Mentions: The patient was noted to have an irregular cardiac rhythm on the vEEG telemetry lead at the end of the lacosamide infusion (Fig. 3). A 12-lead ECG confirmed atrial fibrillation with rapid ventricular response (132 bpm). Cardiac telemetry was initiated and continued until the patient was discharged. Cardiology was consulted for this new-onset atrial fibrillation. At time of cardiac consultation, the patient's comprehensive metabolic panel and complete blood count were normal excluding sodium 128 mEq/L, potassium 3.4 mEq/L, glucose 142 mg/dL, phosphorus 2.1 mg/dL, white blood cell count 0.1 thousand/μL, red blood cell count 2.4 million/μL, hemoglobin 7.3 g/dL, hematocrit 21%, and platelet count 45 thousand/μL. Pertinent normal laboratories included troponin I < 0.03 ng/mL, magnesium 1.8 mg/dL, and TSH 1.56 mIU/L. Lacosamide was discontinued following the infusion and the atrial fibrillation, which did not respond to metoprolol 2.5 mg IV, spontaneously resolved within 8 h. A trans-thoracic echocardiogram (TTE) was performed on the following day and revealed a normal left ventricular size and systolic function with an estimated ejection fraction of 55%, a normal right ventricular size and systolic function, normal bi-atrial size, mild aortic insufficiency, and mild tricuspid regurgitation with moderate pulmonary hypertension (right ventricular systolic pressure of 59 mm Hg). A subsequent TTE confirmed these findings. Cardiology concluded that the atrial fibrillation was induced by the lacosamide infusion as there were no structural or motion abnormalities.

Bottom Line: Lacosamide (LCM) is a novel antiepileptic drug (AED) approved by the FDA for adjunctive treatment of partial epilepsy with and without secondary generalization.Cardiac monitoring may be required for at-risk patients on LCM.Clinicians need to be cognizant of this potential adverse effect.

View Article: PubMed Central - PubMed

Affiliation: Department of Psychiatry, UMDNJ-Robert Wood Johnson Medical School, 125 Paterson Street, Suite #2200, New Brunswick, NJ 08901, USA ; Department of Neurology, UMDNJ-Robert Wood Johnson Medical School, 125 Paterson Street, Suite #6200, New Brunswick, NJ 08901, USA ; Department of Anesthesiology, UMDNJ-Robert Wood Johnson Medical School, 125 Paterson Street, Suite #3100, New Brunswick, NJ 08901, USA.

ABSTRACT
Lacosamide (LCM) is a novel antiepileptic drug (AED) approved by the FDA for adjunctive treatment of partial epilepsy with and without secondary generalization. Lacosamide dose-dependent dysrhythmias (PR-interval prolongation, AV block, and atrial fibrillation/flutter) have been reported. This case represents the first instance of LCM-induced atrial fibrillation following a low loading dose (200 mg). Risk factors for atrial fibrillation are addressed and discussed in the context of this case. Full cardiac history is recommended prior to patients being initiated on LCM. Cardiac monitoring may be required for at-risk patients on LCM. Clinicians need to be cognizant of this potential adverse effect.

No MeSH data available.


Related in: MedlinePlus